Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 108, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Nov 2, 1997, 12:38 AM EST for Volusia County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 2, 1997, 12:38 AM EST (05:38 UTC)
- Expired
- Nov 2, 1997, 1:10 AM EST
- In force
- 32 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 12:45 AM EST | Tornado F3 | New Smyrna Beach, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 10:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 5.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 020537 RRA SVRMLB FLC127-020610- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1238 AM EST SUN NOV 2 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 110 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 1235 PM...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF PONCE INLET. THE STORM WAS MOVING RAPIDLY EAST AT 40 MPH AND WILL AFFECT PONCE INLET...PORT ORANGE...AND NEW SMYRNA BEACH. BE PREPARED FOR DAMAGING WIND GUSTS...EXTREMELY HEAVY RAIN...AND POSSIBLY HAIL. SPRATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 7:41 PM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Nov 1, 7:41 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 730 PM EST SAT NOV 1 1997 DIFFICULT 1ST PERIOD FORECAST CONSIDERING CURRENT ZONE PACKAGE. LATEST MODEL GUIDANCE...RUC...MESO-ETA...AND RADAR TRENDS KEEP SHORTWAVE DYNAMICS NORTH OF CWA OVERNIGHT. CONVECTION OVER PANHANDLE HAS NOT SHOWN ANY SOUTHWARD DEVELOPMENT INTO THE GULF THIS EVENING AND SEE LITTLE REASON FOR IT TO DO SO. DIFFLUENT FLOW ALOFT OVER EASTERN GULF IS ALLOWING FEW STORMS TO FORM...BUT EVEN THESE ARE WEAKENING AS THEY APPROACH THE COAST. ALTHOUGH LATE AFTERNOON INSTABLITY WAS SUFFICIENT TO PRODUCE AN ISOLATED THUNDERSTORM OVER THE N CENTRAL INTERIOR...LOW LEVEL FORCING NOT APPARENT REMAINDER OF NIGHT. PLAN TO LOWER POPS TO 30 PERCENT ACROSS THE NORTHERN COUNTIES AND 20 SOUTH...WITH THESE RAIN CHANCES RESULTING FROM PROPAGATION/DEVELOPMENT OF SHOWERS/STORMS FROM EASTERN GULF/W CENTRAL PENINSULA. CURRENT UNI-DIRECTIONAL BOUNDARY LAYER WINDS OF 25-30 KNOTS PROGGED TO INCREASE FURTHER TONIGHT AS SHORT-WAVE TRAVERSES FROM EASTERN GULF TO ATLANTIC COAST WELL NORTH OF AREA. THEREFORE...HAVE ADDED LOW LEVEL WIND SHEAR TO AVIATION PRODUCTS...AND BELIEVE THREAT OF STRONG WIND GUSTS WILL CONTINUE NEAR ANY CONVECTIVE CELLS WHICH DEVELOP. WILL CHANGE WORDING FROM POSSIBLE SEVERE STORMS TO POSSIBLE STRONG STORMS IN ZONES. AFTER DISCUSSION WITH MIA...HAVE ALSO DECIDED TO LOWER POP FOR SOUTHERN COUNTIES SLIGHTLY FOR SUNDAY...BUT STILL SHOWING UPWARD TREND FROM 1ST TO 2ND PERIOD AS FRONT PROGRESSES THROUGH. THANKS FOR THE WESTERN PENINSULA INSIGHT TBW. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 2:58 AM EST | Severe Thunderstorm Warning | MLB | Osceola | 42 min |
| Nov 2, 5:12 AM EST | Severe Thunderstorm Warning | MLB | Indian River | 48 min |
| Nov 2, 6:08 AM EST | Severe Thunderstorm Warning | MLB | Indian River | 42 min |
| Nov 2, 7:09 AM EST | Severe Thunderstorm Warning | MLB | Brevard | 61 min |
| Nov 2, 8:04 AM EST | Severe Thunderstorm Warning | MLB | Okeechobee | 56 min |
| Nov 2, 8:17 AM EST | Tornado Warning | MLB | Okeechobee | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.